Nebraska, 2005

Hail in Nebraska, May 15, 2005

May 15, 2005 · NWS LBF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 15, 1:40 PM CST, 5 hours 40 minutes earlier.

Area forecast discussion, May 15, 1:40 PM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
240 PM CDT SUN MAY 15 2005

    THE FORECAST CHALLENGE FOR THIS CYCLE IS THE TIMING AND LOCATION
OF STORMS ASSOCIATED WITH A BOUNDARY CROSSING THE AREA TONIGHT
THROUGH

.DISCUSSION...
    AN ACTIVE WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH NEXT
WEEKEND.

    CONVECTIVE INITATIATION THIS EVENING IS LIKELY TO BE IN EASTERN
WYOMING AND NORTHEAST COLORADO IN THE THETA-E GRADIENT. INDEED,
CUMULUS CLOUDS ARE ALREADY DEVELOPING IN THOSE AREAS. AS THE STORMS
WORK THEIR WAY INTO WESTERN NEBRASKA TOWARD THE HIGHER PRECIPITABLE
WATER, SOME STRENGTHENING IS LIKELY.
    AS THE SURFACE BOUNDARY MAKES ITS WAY ACROSS THE THETA-E RIDGE
AND FAIRLY UNSTABLE AIR IN WESTERN NEBRASKA. THIS SHOULD LIGHT OFF
ISOLATED THUNDERSTORMS AT LEAST. HOWEVER, CONDENSATION PRESSURE
LEVEL DEFICITS AT 800MB ARE EXPECTED TO BE ABOUT 50MB, SO CONVECTION
WILL BE FAIRLY HIGH BASED.
    BASED ON THE PRECEDING, I WOULD EXPECT AT LEAST ISOLATED STORMS
THIS EVENING IN SOUTHWEST NEBRASKA, MAYBE EVEN SCATTERED.

    WITH THE SURFACE BOUNDARY CONTINUING OVER WESTERN NEBRASKA
MONDAY AFTERNOON AND EVENING, A FEW THUNDERSTORMS CAN BE EXPECTED
AGAIN. WITH SPECIFIC HUMIDITY AROUND 8G/KG, THE MOISTURE PROFILE IS
MORE FAVORABLE, ESPECIALLY FROM MERRIMAN AND OGALLALA EAST.
    THE SURFACE BOUNDARY MAKES ITS WAY INTO CENTRAL NEBRASKA BY
TUESDAY AFTERNOON AND A SHARP MOISTURE GRADIENT IS LIKELY.
PRECIPITABLE WATER VALUES DROP SHARPLY FROM AT OR ABOVE AN INCH IN
THE NORTH PLATTE AREA TO AT OR BELOW .70 INCH NEAR IMPERIAL. SO, A
FAIRLY HIGH PROBABILITY IN NORTH CENTRAL NEBRASKA IS APPROPRIATE
FALLING OFF TO LESS THAN 20 PERCENT IN THE NORTHEAST PANHANDLE.

    IN THE EXTENDED, THERE ARE INDICATIONS OF SUBSEQUENT STORM
SYSTEMS WEENESDAY THROUGH SATURDAY, BUT CONFIDENCE IS NOT HIGH IN
THE MEDIUM RANGE SIMULATIONS. THEREFORE, DUE TO HIGH LEVEL OF
UNCERTAINTY, WE WILL KEEP ZERO TO LOW PROBABILITIES IN THE FORECAST
BEYOND WEDNESDAY.
&&

.SYNOPSIS...
    THE 18Z GOES DERIVED PRODUCT IMAGERY INDICATED MOST UNSTABLE
CONDITIONS THROUGH THE WESTERN NEBRASKA PANHANDLE AND INTO NORTHEAST
COLORADO. TOTAL PRECIPITABLE WATER OF 16-18MM WAS INDICATED ALONG AN
AXIS FROM MERRIMAN, NEBRASKA TO GOODLAND, KANSAS.

    IN THE VISIBLE IMAGERY, CUMULUS DEVELOPMENT WAS OBSERVABLE IN
SOUTHEAST WYOMING AND EXTREME NORTHEAST COLORADO.

    HAND ANALYSIS OF THE 18Z SURFACE DATA SHOWED A BOUNDARY ACROSS
SOUTHWEST SOUTH DAKOTA AND THROUGH WESTERN NEBRASKA. SURFACE
DEWPOINTS WEST OF THE BOUNDARY WERE 45-50F WHILE, EAST OF THE
BOUNDARY, THEY WERE 35-40F. THERE WAS ALSO A SHARP DEWPOINT DROP
INTO THE UPPER 20S TO LOWER 30S IN EASTERN WYOMING AND EASTERN
COLORADO. THE MSAS SURFACE ANALYSIS SHOWED A THETA-E RIDGE BETWEEN
THE TWO BOUNDARIES. THE BEST SURFACE WIND CONVERGENCE WAS ALONG THE
WESTERN EDGE OF THE SURFACE THETA-E RIDGE.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SPRINGER
Hazardous weather outlook, May 15, 2:03 PM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
303 PM CDT SUN MAY 15 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-161000-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
303 PM CDT SUN MAY 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT. STORMS WILL FORM ON
THE HIGH PLAINS AND MOVE EAST INTO WESTERN NEBRASKA. THEN ANOTHER
FOCUS AFTER MIDNIGHT WILL BE A BOUNDARY THAT WILL EXTEND SOUTHEAST
ACROSS THE NORTH CENTRAL. THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS. ALTHOUGH STRONG WIND GUSTS AND SMALL HAIL
MAY OCCUR AS STORMS MOVE THROUGH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN AREA OF LOW PRESSURE WILL MOVE OUT OF THE ROCKIES LATE MONDAY AND
BE THE FOCUS FOR ISOLATED TO SCATTERED THUNDERSTORM DEVELOP THROUGH
WEDNESDAY. A SLIGHT CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT WILL
EXIST ON TUESDAY AS THE PREFRONTAL TROUGH MOVES THROUGH WESTERN
NEBRASKA. THE GREATEST THREAT FOR SEVERE STORMS WILL BE EAST OF
HIGHWAY 61. WEDNESDAY THE FRONTAL SYSTEM WILL PUSH EAST WITH DRY AND
WARMER CONDITIONS UNTIL SATURDAY AS THE HIGH PRESSURE DOMINATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND NIGHT.

KECK

The radar

The North Platte radar (KLNX), 38 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherry

When
May 15, 7:20 PM CST
Where
Cherry County, 6 mi W of Brownlee
Measured
1.25 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
42.283, -100.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446973.